Vermont, 2001

Hail in Vermont, May 28, 2001

May 28, 2001 · NWS BTV · 1 event in 1 county or zone

A surface trough of low pressure and an upper level closed low pressure system moved across the area and resulted in scattered thunderstorms. 00 inch in diameter was reported at 210 PM EST (310 PM EDT) in Springfield, Vermont.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A surface trough of low pressure and an upper level closed low pressure system moved across the area and resulted in scattered thunderstorms. Hail up to 1.00 inch in diameter was reported at 210 PM EST (310 PM EDT) in Springfield, Vermont. Otherwise, generally small hail was reported across the county between 1220 PM EST and 215 PM EST (between 120 PM EDT and 315 PM EDT). Specifically, 1/2 inch sized hail was reported in White River Junction with 1/4 inch size hail in Chester, Vermont.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at May 28, 9:58 AM EST, 4 hours 12 minutes earlier.

Area forecast discussion, May 28, 9:58 AM EST, 4 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
1058 AM EDT MON MAY 28 2001

NO ZONE UPDATES WILL BE ISSUED THIS MORNING.  CURRENT FORECASTS SEEM
TO HAVE THE SITUATION COVERED VERY WELL.  EXPECT WIDESPREAD SHOWERS
AND A FEW THUNDERSTORMS THIS AFTERNOON.  AS FORECAST...CONSIDERING
LOW FRZG LVLS...A FEW THUNDERSTORMS MAY PRODUCE SMALL HAIL.

CONCERNING THE SLIGHT RISK OF SEVERE THUNDERSTORMS ON GUIDANCE
FROM THE STORM PREDICTION CENTER AND IN THE SPECIAL WEATHER
STATEMENT ISSUED HERE EARLIER THIS MORNING....HAVE TO BELIEVE THE
THREAT IS DIMINISHING AND WILL INDICATE IN ANOTHER SPS TO BE ISSUED
SOON. SPC 13Z UPDATED GUIDANCE HAS REDUCED THE SLIGHT RISK AREA TO
SERN VERMONT AND SEWRD...SITING LIMITED INSTABILITY ELSEWHERE.
THIS MAKES PERFECT SENSE CONSIDERING THE WIDESPREAD CLOUDS AND
CURRENT AREA OF PCPN SHIFTING SLOWLY NNEWRD THRU THE UPR HUDSON AND
LOWER CHAMPLAIN VLYS.

12Z ETA AND RUC40 MODELS SWEEP VERY STG VORT AND UPR DFLNC MAX NEWRD
ACROSS SRN NEW ENGLAND THIS AFTERNOON...SUPPORTING MORE SGFNT CNVCTN
THAT AREA.  HOWEVER...SEPARATE AREA OF HIGH CAPES AND LOW LI IS FCST
NRN CHAMPLAIN VLY AND TOWARD YUL...BUT WOULD SHADE THIS TOWARD YUL TO
MATCH WITH MOST LATE MORNING TO MIDDAY HTG.

.BTV...NONE.

BELL

In the hours before

Special weather statement, May 28, 10:32 AM EST, 3 hours 38 minutes before
NYZ026>031-034-035-VTZ001>012-281800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1132 AM EDT MON MAY 28 2001

...RISK OF SEVERE THUNDERSTORMS DIMINISHING MOST AREAS...

WIDESPREAD SHOWERS AND A FEW THUNDERSTORMS WILL SPREAD ACROSS ALL OF
NORTHERN NEW YORK AND VERMONT THIS AFTERNOON.  HOWEVER...THE
SLIGHT RISK OF ANY LARGE HAIL OR DAMAGING WINDS THIS AFTERNOON NOW
APPEARS TO BE MORE CONFINED TO THE SOUTHEASTERN QUARTER OF VERMONT
AND AREAS FARTHER SOUTHEASTWARD.

THE MOST CONCENTRATED AND PERSISTENT AREA OF RAINFALL WILL LIKELY BE
ALONG THE SPINE OF THE GREEN MOUNTAINS AS SHOWERS AND THUNDERSTORMS
REFORM IN SOUTHERN VERMONT AND REPEATEDLY MOVE NORTHWARD THROUGH THIS
AFTERNOON.  TOTAL RAINFALL OF LOCALLY GREATER THAN AN INCH IS
EXPECTED.

IF YOU HAVE ANY OUTDOOR ACTIVITIES PLANNED FOR THIS MEMORIAL DAY KEEP
AN EYE TO THE SKY AND SEEK SAFE SHELTER SHOULD THUNDERSTORMS APPROACH
YOUR AREA.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO AND TELEVISION
STATIONS FOR FURTHER UPDATES OR STATEMENTS FROM THE NATIONAL
WEATHER SERVICE.

The radar

The Burlington radar (KCXX), 145 km away, was scanning. The volume nearest the first event began at 19:10 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Windsor

When
May 28, 2:10 PM EST
Where
Windsor County, Springfield
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.300, -72.483

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2001Every state in 2001This day in weather historyWarnings in Vermont, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5250614.